Understanding the Dangers of an American
Welcome back to our discussion on medication safety 101 and the role of the community pharmacist within the healthcare continuum. In part one of this series, we discussed the prevalence of adverse drug events (ADEs) in our society, and how ADEs are now, indisputably, a national public health concern. We also touched on how community pharmacists, armed with the right science-backed tools, could curb the growing ADE crisis.
As we approach resolution to ADEs, let’s first consider some of the most commonly encountered factors that increase a patient’s risk of experiencing serious side effects and toxicities. Because community pharmacists hold the key to their patients’ medication safety, it is vital that the following factors are reviewed and assessed.
Let’s dive in!
ADEs and The Risk Factors
The cytochrome P450 enzymes metabolize more than 80% of drugs, playing an essential role in how medications are broken down into their inactive, or in the case of prodrugs, active forms. As we know, P450 inhibitors can halt the metabolism of other drugs processed by the same enzyme, causing high, and potentially toxic, doses of the active drug to accumulate in the body. Inducers, on the other hand, can leave drugs to produce an effect that is subtherapeutic. But what exactly is “competitive inhibition,” and what role does it play in drug-drug interactions? When a patient takes two (or even more!) medications metabolized by the same enzyme, some drugs, depending on the strength of their binding affinity, will bind to the receptor site, leaving other drugs unable to reach their target. The outcome yields an accumulation of high doses of medication that the body is unable to metabolize. When a prodrug is unable to bind, the opposite effect is produced where the medication isn’t “switched on,” and instead accumulates in the body in its inactive form. This scenario becomes especially dangerous when doses of prodrugs are increased due to a perceived lack of therapeutic response; once a higher-affinity substance leaves the receptors, the prodrug is converted to its active form at a toxic level. Some dangerous prodrugs commonly encountered by patients in a community setting are oxycodone, codeine, and prednisone, among many others.
Aggregated Anticholinergic Burden
As we know, medications with anticholinergic properties block the effects of acetylcholine, which in turn impacts numerous parts of the body. The term “anticholinergic burden” refers to the combined negative effect of using multiple medications with anticholinergic properties. Seemingly innocent anticholinergic medications, like diphenhydramine, are readily available over-the-counter, and are associated with dangerous adverse events such as urinary retention and constipation, dry eye and blurred vision, drying of the mucous membranes, sedation, dizziness, confusion and hallucinations, and even development of dementia. Therefore, it is important to note that the combined, or “aggregated” burden associated with the concurrent use of multiple anticholinergic drugs will produce ADEs that are not only unpleasant, but even potentially fatal.
Aggregated Sedative Burden
Medications with sedative properties, such as anticholinergics, are commonly prescribed and seen by community pharmacists on a daily basis. Sedative medications pose a significant threat to a widespread patient population, particularly those patients dealing with chronic pain or living with multiple disease states. Dangerous side effects of sedative medications (such as drowsiness, dizziness, and confusion) meaningfully affect the central nervous system. Taking sedative medications on a long-term basis can lead to a reduction in physical activity, muscle strength, and balance, which in turn increases the risk of falls and fractures. Opioids, benzodiazepines, and muscle relaxants may come to mind when considering sedative medications. If improperly managed, these medications, and other CNS-depressing agents, can produce a cumulative sedative burden leading to respiratory depression and other fatal catastrophic events.
Aggregated Long QT Syndrome
With Long QT syndrome, we are concerned about the prolongation between the QRS complex and the T-wave on the ECG. QT prolongation can lead to ventricular tachycardia, such as Torsades de Pointes, which can lead to sudden death. As we know, several medications carry the risk of prolonging the QT interval. Patients on these types of medications are diligently monitored when in an inpatient setting. But what happens when a patient in the community is receiving treatment from multiple providers at the same time? Or what if a simple antibiotic prescription is called in for a patient on citalopram? The resulting aggregated cardiac effect can produce detrimental outcomes. In the above instances, the responsibility falls on the community pharmacist to assess patient medications with a QT-prolonging effect. Unfortunately, and as one might expect, it is not uncommon to find scenarios where patients are taking several of these drugs concurrently and unknowingly.
I hope that evaluating some of the most common risk factors associated with ADEs inspires you to learn more about available solutions for medication safety. I also hope that you will come back for the third installment of our blog series where we will continue to discuss how we think about medication safety. Together with Tabula Rasa HealthCare, we will identify available solutions, such as Medication Safety Reviews based on pharmacogenetics, to further empower pharmacists with science-backed tools to successfully combat ADEs.
 The study of how patients respond differently to drug therapy based upon their genetic makeup.